Abstract

This paper considers a distributionally robust version of a quadratic knapsack problem. In this model, a subsets of items is selected to maximizes the total profit while requiring that a set of knapsack constraints be satisfied with high probability. In contrast to the stochastic programming version of this problem, we assume that only part of the information on random data is known, i.e., the first and second moment of the random variables, their joint support, and possibly an independence assumption. As for the binary constraints, special interest is given to the corresponding semidefinite programming (SDP) relaxation. While in the case that the model only has a single knapsack constraint we present an SDP reformulation for this relaxation, the case of multiple knapsack constraints is more challenging. Instead, two tractable methods are presented for providing upper and lower bounds (with its associated conservative solution) on the SDP relaxation. An extensive computational study is given to illustrate the tightness of these bounds and the value of the proposed distributionally robust approach.

Keywords

  1. stochastic programming
  2. chance constraints
  3. distributionally robust optimization
  4. semidefinite programming
  5. knapsack problem

MSC codes

  1. 90C15
  2. 90C22
  3. 90C59

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
D. Bertsimas and M. Sim, \modifiedThe price of robustness, Oper. Res., 52 (2004), pp. 35--53.
2.
D. Bertsimas, K. Natarajan, and \modifiedC.-P. Teo, Probabilistic combinatorial optimization: Moments, semidefinite programming and asymptotic bounds, SIAM J. Optim., 15 (2004), pp. 185--209.
3.
A. Billionnet and F. Calmels, Linear programming for the $0$-$1$ quadratic knapsack problem, Eur. J. Oper. Res., 92 (1996), pp. 310--325.
4.
P. Brucker, An O(n) algorithm for quadratic knapsack problems, Oper. Res. Lett., 3 (1984), pp. 163--166.
5.
G. C. Calafiore and L. El Ghaoui, On distributionally robust chance-constrained linear programs, J. Optim. Theory Appl., 130 (2006), pp. 1--22.
6.
A. Caprara, D. Pisinger, and P. Toth, Exact solution of the quadratic knapsack problem, INFORMS J. Comput., 11 (1999), pp. 125--137.
7.
W. Chen, M. Sim, J. Sun, and C. P. Teo, From CVaR to uncertainty set: implications in joint chance constrained optimization, Oper. Res., 58 (2010), pp. 470--485.
8.
J. Cheng and A. Lisser, A second-order cone programming approach for linear programs with joint probabilistic constraints, Oper. Res. Lett., 40 (2012), pp. 325--328.
9.
E. Delage and Y. Ye, Distributionally robust optimization under moment uncertainty with application to data-driven problems, Oper. Res., 58 (2010), pp. 596--612.
10.
L. El Ghaoui, M. Oks, and F. Oustry, Worst-case value-at-risk and robust portfolio optimization: a conic programming approach, Oper. Res., 51 (2003), pp. 543--556.
11.
A. Gaivoronski, A. Lisser, and R. Lopez, Knapsack problem with probability constraints, \modifiedJ. Global Optim., 49 (2011), pp. 397--413.
12.
G. Gallo, P. Hammer, and B. Simeone, Quadratic knapsack problems, \modifiedMath. Program. Stud., 12 (1980), pp. 132--149.
13.
M. Grant and S. Boyd, CVX: MATLAB Software for Disciplined Convex Programming, Version 2.0 Beta http://cvxr.com/cvx (2012).
14.
M. Grant and S. Boyd, Graph Implementations for Nonsmooth Convex Programs, Recent Advances in Learning and Control, Lecture Notes in Control and Inform. Sci., Springer: Berlin, 2008.
15.
IBM ILOG, CPLEX Optimizer, http://www.ibm.com/software/integration/optimization/cplex/ http://www.ibm.com/software/integration/optimization/.
16.
E. Johnson, A. Mehrotra, and G. Nemhauser, Min-cut clustering, Math. Program., 62 (1993), pp. 133--152.
17.
P. Kouvelis and G. Yu, Robust Discrete Optimization and its Application, Kluwer Academic, Dordrecht, 1997.
18.
\modifiedH. Kellerer, U. Pferschy, and D. Pisinger, Knapsack Problems, Springer, Berlin, 2004.
19.
S. Kosuch and A. Lisser, Upper bounds for the stochastic knapsack problem and a B&B algorithm, \modifiedAnn. Oper. Res., 176 (2010), pp. 77--93.
20.
S. Kosuch and A. Lisser, On two-stage stochastic knapsack problems with or without probability constraint, Discrete Appl. Math., 159 (2011), pp. 1827--1841.
21.
M. Kress, M. Penn, and M. Polukarov, The minmax multidimensional knapsack problem with application to a chance-constrained problem, Naval. Res. Logist., 54 (2007), pp. 656--666.
22.
S. Liao, C. van Delft, and J. P. Vial, Distributionally robust workforce scheduling in call centers with uncertain arrival rates, Optim. Methods Softw., 28 (2013), pp. 501--522.
23.
A. Lisser and R. Lopez, Stochastic quadratic knapsack with recourse, Electron. Notes Discrete Math., 36 (2010), pp. 97--104.
24.
S. Martello and P. Toth, Knapsack Problems: Algorithms and Computer Implementations, John Wiley, New York, 1990.
25.
M. Monaci and U. Pferschy, On the robust knapsack problem, SIAM J. Optim., 23 (2013), pp. 1956--1982.
26.
I. Pólik and T. Terlaky, A survey of the S-Lemma, SIAM Rev., 49 (2007), pp. 371--418.
27.
H. Scarf, A min-max solution of an inventory problem, in Studies in the Mathematical Theory of Inventory and Production, Stanford University Press, Stanford, CA, 1958, pp. 201--209.
28.
A. Shapiro, On the duality theory of conic linear problems, in Semi-Infinite Programming: Recent Advances, Kluwer Academic, Dordrecht, 2001, pp. 135--165.
29.
J. F. Sturm, Using SeDuMi 1.02, a Matlab toolbox for optimization over symmetric cones, Optim. Method. Softw., 11--12 (1999), pp. 625--653.
30.
M. R. Wagner, Stochastic 0--1 linear programming under limited distributional information, Oper. Res. Lett., 36 (2008), pp. 150--156.
31.
\modifiedW. Wiesemann, D. Kuhn, and B. Rustem, Multi-resource allocation in stochastic project scheduling, Ann. Oper. Res., 193 (2012), pp. 193--220.
32.
W. Wiesemann, D. Kuhn, and M. Sim, Distributionally robust convex optimization, Oper. Res., to appear.
33.
K. Yoda and A. Prekopa, Convexity and Solutions of Stochastic Multidimensional Knapsack Problems with Probabilistic Constraints, Technical report Rutgers Center for Operations Research, New Brunswick, NJ, 2012.
34.
S. Zymler, D. Kuhn, and M. Rustem, Distributionally robust joint chance constraints with second-order moment information, Math. Program., 137 (2013), pp. 167--198.

Information & Authors

Information

Published In

cover image SIAM Journal on Optimization
SIAM Journal on Optimization
Pages: 1485 - 1506
ISSN (online): 1095-7189

History

Submitted: 12 June 2013
Accepted: 3 July 2014
Published online: 11 September 2014

Keywords

  1. stochastic programming
  2. chance constraints
  3. distributionally robust optimization
  4. semidefinite programming
  5. knapsack problem

MSC codes

  1. 90C15
  2. 90C22
  3. 90C59

Authors

Affiliations

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.